By annspinwall and Steve Kelly
The (Extra Strength) Tylenol murders of September,1982 remains one of the great unsolved crimes in U.S. history. The story we are supposed to believe is that 7 random individuals died after purchasing and consuming Tylenol deliberately dosed with cyanide. Store shelves were not safe. Panic in the marketplace led to a massive, nationwide (31 million bottles of capsules) recall by Tylenol manufacturer, Johnson & Johnson. New, federal legislation initiated mandatory “anti-tampering” packaging, which magically gained J&J even greater market share in a few short weeks after the incident. Excellent crisis management, or premeditated PR stunt? Was J&J in on it? We’ll never know for sure.
Here’s what we do know. Tylenol has long been promoted as a “safe” alternative to aspirin and/or ibuprofen and other NSAIDs (non-steroidal anti-inflammatory drugs). Johnson & Johnson says so on the tv, and in magazines piled high at MDs’ offices throughout the world, so it must be true.
Propaganda! https://www.youtube.com/watch?v=Iksji1yZjoA It works.
Tylenol was first introduced in the U.S. as prescription-only “Children’s Tylenol Elixer” by McNeil Laboratories. J&J bought McNeil Labs in 1959, and was selling Tylenol without a prescription one year later.
“Acetaminophen (N-acetyl-para-aminophenol, APAP or paracetamol) is the most widely used over-the-counter and prescription painkiller in the world. While safe at therapeutic doses of up to 4 grams per day for adults, acetaminophen overdoses, either accidental or intentional, are the leading cause of acute liver failure in the United States, accounting for some 56,000 emergency room visits, 2,600 hospitalizations and nearly 500 deaths annually.”
Other research has now shown us a smoking gun of leaky gut causation from pain killers. Sure, the pain went away…. But “my doctor said…”
The Oxford Text of Nephrology said that smoking and NSAIDs were the leading cause of kidney failure. They blamed the (pain-killer) drugs because they always cause bleeding. It doesn’t matter if the aspirin is enteric coated or not. That just protects the stomach. Everything else that it touches after that bleeds.
Your gut, or your liver? Acetaminophen may be easier on the stomach than NSAIDs, but it can cause liver damage, or death, if you take more than the recommended maximum dose. And if you drink alcohol with pain-killers your risk increases exponentially.
Tylenol is not an NSAID. NSAIDs all cause intestinal perforation. You may think you have a stomach ulcer. Your doctor may have even diagnosed you with a stomach ulcer. You could both be wrong.
“Patients who regularly take nonsteroidal anti-inflammatory drugs (NSAIDs) have and increased risk for small-intestinal mucosal ulceration and bleeding, which may present as anemia of undetermined gastrointestinal origin or protein loss.”
“Small-bowel injury was seen in 71% of NSAID users compared with 10% of controls.”
“It is now recognized that chronic blood-loss anemia and occult blood loss among NSAID users cannot all be attributed to gastroduodenal (relating to, or connecting the stomach and the duodenum) lesions, suggesting that damage to the small intestine is a common event.”
NSAIDs are a class of drugs generally used to treat inflammation, mild to moderate pain, and fever. Examples of the most common NSAIDs include: aspirin salsalate (Amigesic), diflunisal (Dolobid), ibuprofen (Motrin), ketoprofen (Orudis), nabumetone (Relafen), piroxicam (Feldene), naproxen (Aleve, Naprosyn,) diclofenac (Voltaren), indomethacin (Indocin), sulindac (Clinoril), tolmetin (Tolectin), etodolac (Lodine), ketorolac (Toradol), oxaprozin (Daypro), celecoxib (Celebrex).
It turns out that the so-called safe alternative – Tylenol – harbors numerous, serious toxicity problems that have gone largely unreported or underreported. While is now recognized that acetaminophen – Tylenol has been available since the 1950s – may be highly toxic when consumed with alcohol or when a person is fasting, many other disorders of unknown origin may be triggered by drug interaction, diet, or cumulative liver damage. More research is needed to tease out atypical detoxification reactions that may adversely affect hepatic, renal, cardiovascular, neurological endocrine, or immune systems function. That’s a whole lot of “uncharted territory” when you consider how widespread Tylenol use is world-wide.
Even the Wall Street has reported on the risks of consuming acetaminophen-containing, over-the-counter medications along with alcohol or when not consuming an adequate diet.
“Opinions vary about what constitutes a safe level. Many experts agree that a daily dose of 7,000 mg can cause severe liver damage in an adult. But about 10% of the acetaminophen-related deaths have occurred at levels between 2,000 mg and 4,000 mg. People who drink three or more alcoholic beverages a day or have liver disease are particularly vulnerable.
“The absence of gastrointestinal toxicity is responsible for the widespread perception that Tylenol is safer. In some ways it is, but in others, it is not. It may leave your stomach alone, but not your liver.”
“Dr. Hausknecht’s statistics may seem puzzling. How can there be 50,000 emergency room visits and 25,000 hospitalizations, yet only 450 deaths per year? This is because, when treated in time, irreversible liver damage from an acute overdose of acetaminophen can be prevented. There is an antidote called N-acetylcysteine. But the danger of the drug is not only from acute doses. Both acute and chronic use of acetaminophen can lead to permanent liver damage, not because acetaminophen itself is toxic, but because the liver converts it into something that is (Figure 1), sealing its own fate in the process.” It’s not the acetaminophen itself, but its oxidation by liver enzymes that forms N-acetylbenzoquinoneimine, toxic molecule that irreversibly “attacks” various proteins in the liver. T
Tylenol PM, and other over-the-counter medications have anticholinergic (blocks the neurotransmitter acetylcholine) effects that your doctor may not recognize as the cause of memory loss or cognitive disfunction.
“Many people are unaware that dozens of painkillers, antihistamines and psychiatric medications — from drugstore staples to popular antidepressants — can adversely affect brain function, mostly in the elderly. Regular use of multiple medications that have this effect has been linked to cognitive impairment and memory loss. Called anticholinergics, the drugs block the action of the neurotransmitter acetylcholine, sometimes as a direct action, but often as a side effect. Acetylcholine is a chemical messenger with a range of functions in the body, memory production and cognitive function among them. The difficulty for patients is that the effect of anticholinergic drugs is cumulative.”
“Keep in mind that many over-the-counter drugs, including allergy medications, antihistamines and Tylenol PM, have anticholinergic effects.”
Tylenol messes with your brain too! So, let me get right to the “bottom line” on this bonus side-effect: “In summary, our research is the first to show that the popular physical painkiller acetaminophen can reduce empathy to the pain of others.” “Quite literally, acetaminophen reduces one’s ability to feel another’s pain.” Apparently, former Pres. Bill Clinton wasn’t hooked on Tylenol, since one of his oft-repeated, seldom-believed one-liners was: “I feel your pain.” But, oh, there’s more.
One last piece of evidence:
“Acetaminophen, sold under the brand name Tylenol, among others, may be among the most dangerous medicines on the market. I’m sure this comes as a surprise to most of you, as virtually every single household keeps a bottle on hand for the occasional ache and pain, and doesn’t think twice about it.” – Dr. Mercola
The link between acetaminophen and serious skin reactions is generally kept under wraps by the AMA and MSM. After over 100 cases of serious skin reactions, 76 hospitalizations, and 12 reported deaths, the FDA finally required a “warning” on prescription acetaminophen products. “If you’ve ever had a skin reaction when taking acetaminophen, don’t take the drug again.” – FDA (Food and Drug Admin.)
There is so much more, but I must tootle along. It’s always best to do your own research on anything that goes into your mouth, especially when there is so much readily-available information, no further away than our fingertips.
Stay healthy good folks at POM.